Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Expansion in generalized eigenfunctions for Laplacians on graphs and metric measure spaces

Authors: Daniel Lenz and Alexander Teplyaev
Journal: Trans. Amer. Math. Soc. 368 (2016), 4933-4956
MSC (2010): Primary 81Q35, 05C63, 28A80; Secondary 31C25, 60J45, 05C22, 31C20, 35P05, 39A12, 47B25, 58J35, 81Q10
Published electronically: June 24, 2015
MathSciNet review: 3456166
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider an arbitrary selfadjoint operator in a separable Hilbert space. To this operator we construct an expansion in generalized eigenfunctions, in which the original Hilbert space is decomposed as a direct integral of Hilbert spaces consisting of general eigenfunctions. This automatically gives a Plancherel type formula. For suitable operators on metric measure spaces we discuss some growth restrictions on the generalized eigenfunctions. For Laplacians on locally finite graphs the generalized eigenfunctions are exactly the solutions of the corresponding difference equation.

References [Enhancements On Off] (What's this?)

  • [BBKT10] Martin T. Barlow, Richard F. Bass, Takashi Kumagai, and Alexander Teplyaev, Uniqueness of Brownian motion on Sierpiński carpets, J. Eur. Math. Soc. (JEMS) 12 (2010), no. 3, 655-701. MR 2639315 (2011i:60146)
  • [BGK12] Martin T. Barlow, Alexander Grigor'yan, and Takashi Kumagai, On the equivalence of parabolic Harnack inequalities and heat kernel estimates, J. Math. Soc. Japan 64 (2012), no. 4, 1091-1146. MR 2998918,
  • [BBST99] Oren Ben-Bassat, Robert S. Strichartz, and Alexander Teplyaev, What is not in the domain of the Laplacian on Sierpinski gasket type fractals, J. Funct. Anal. 166 (1999), no. 2, 197-217. MR 1707752 (2001e:31016),
  • [BS91] F. A. Berezin and M. A. Shubin, The Schrödinger equation, translated from the 1983 Russian edition by Yu. Rajabov, D. A. Leĭtes and N. A. Sakharova and revised by Shubin; with contributions by G. L. Litvinov and Leĭtes, Mathematics and its Applications (Soviet Series), vol. 66, Kluwer Academic Publishers Group, Dordrecht, 1991. MR 1186643 (93i:81001)
  • [Ber68] Y. M. Berezanskii, Expansion in eigenfunctions of self-adjoint operators, Transl. Math. Monogr. 17, Amer. Math. Soc., Providence, RI, 1968.
  • [BK13] Gregory Berkolaiko and Peter Kuchment, Introduction to quantum graphs, Mathematical Surveys and Monographs, vol. 186, American Mathematical Society, Providence, RI, 2013. MR 3013208
  • [BdMS03] Anne Boutet de Monvel and Peter Stollmann, Eigenfunction expansions for generators of Dirichlet forms, J. Reine Angew. Math. 561 (2003), 131-144. MR 1998609 (2004m:58049),
  • [BdMLS09] Anne Boutet de Monvel, Daniel Lenz, and Peter Stollmann, Sch'nol's theorem for strongly local forms, Israel J. Math. 173 (2009), 189-211. MR 2570665 (2010m:35081),
  • [CF] Zhen-Qing Chen and Masatoshi Fukushima, Symmetric Markov processes, time change, and boundary theory, London Mathematical Society Monographs Series, vol. 35, Princeton University Press, Princeton, NJ, 2012. MR 2849840 (2012m:60176)
  • [CdVTHT11] Yves Colin de Verdière, Nabila Torki-Hamza, and Françoise Truc, Essential self-adjointness for combinatorial Schrödinger operators II--metrically non complete graphs, Math. Phys. Anal. Geom. 14 (2011), no. 1, 21-38. MR 2782792 (2012c:81064),
  • [Dav90] E. B. Davies, Heat kernels and spectral theory, Cambridge Tracts in Mathematics, vol. 92, Cambridge University Press, Cambridge, 1990. MR 1103113 (92a:35035)
  • [DRS09] Jessica L. DeGrado, Luke G. Rogers, and Robert S. Strichartz, Gradients of Laplacian eigenfunctions on the Sierpinski gasket, Proc. Amer. Math. Soc. 137 (2009), no. 2, 531-540. MR 2448573 (2009k:28018),
  • [Dix81] Jacques Dixmier, von Neumann algebras, with a preface by E. C. Lance, translated from the second French edition by F. Jellett, North-Holland Mathematical Library, vol. 27, North-Holland Publishing Co., Amsterdam-New York, 1981. MR 641217 (83a:46004)
  • [Fol14] Matthew Folz, Volume growth and spectrum for general graph Laplacians, Math. Z. 276 (2014), no. 1-2, 115-131. MR 3150195,
  • [FLW14] Rupert L. Frank, Daniel Lenz, and Daniel Wingert, Intrinsic metrics for non-local symmetric Dirichlet forms and applications to spectral theory, J. Funct. Anal. 266 (2014), no. 8, 4765-4808. MR 3177322,
  • [GH14] Alexander Grigor'yan and Jiaxin Hu, Heat kernels and Green functions on metric measure spaces, Canad. J. Math. 66 (2014), no. 3, 641-699. MR 3194164,
  • [HKW13] Sebastian Haeseler, Matthias Keller, and Radosław K. Wojciechowski, Volume growth and bounds for the essential spectrum for Dirichlet forms, J. Lond. Math. Soc. (2) 88 (2013), no. 3, 883-898. MR 3145136,
  • [HKLW12] Sebastian Haeseler, Matthias Keller, Daniel Lenz, and Radosław Wojciechowski, Laplacians on infinite graphs: Dirichlet and Neumann boundary conditions, J. Spectr. Theory 2 (2012), no. 4, 397-432. MR 2947294
  • [HSTZ12] Kathryn E. Hare, Benjamin A. Steinhurst, Alexander Teplyaev, and Denglin Zhou, Disconnected Julia sets and gaps in the spectrum of Laplacians on symmetric finitely ramified fractals, Math. Res. Lett. 19 (2012), no. 3, 537-553. MR 2998138,
  • [HT15] Michael Hinz and Alexander Teplyaev, Local Dirichlet forms, Hodge theory, and the Navier-Stokes equations on topologically one-dimensional fractals, Trans. Amer. Math. Soc. 367 (2015), no. 2, 1347-1380. MR 3280047,
  • [HT13] Michael Hinz and Alexander Teplyaev, Dirac and magnetic Schrödinger operators on fractals, J. Funct. Anal. 265 (2013), no. 11, 2830-2854. MR 3096991,
  • [HRT13] Michael Hinz, Michael Röckner, and Alexander Teplyaev, Vector analysis for Dirichlet forms and quasilinear PDE and SPDE on metric measure spaces, Stochastic Process. Appl. 123 (2013), no. 12, 4373-4406. MR 3096357,
  • [HKT1] M. Hinz, D. Kelleher, and A. Teplyaev, Metrics and spectral triples for Dirichlet and resistance forms, to appear in JNCG, arXiv:1309.5937
  • [HKT12] M. Hinz, D. Kelleher, and A. Teplyaev, Measures and Dirichlet forms under the Gelfand transform, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 408 (2012), no. Veroyatnost i Statistika. 18, 303-322, 329-330 (English, with English and Russian summaries); English transl., J. Math. Sci. (N. Y.) 199 (2014), no. 2, 236-246. MR 3032223
  • [Hua11] Xueping Huang, Stochastic incompleteness for graphs and weak Omori-Yau maximum principle, J. Math. Anal. Appl. 379 (2011), no. 2, 764-782. MR 2784357 (2012c:60194),
  • [HKMW13] Xueping Huang, Matthias Keller, Jun Masamune, and Radosław K. Wojciechowski, A note on self-adjoint extensions of the Laplacian on weighted graphs, J. Funct. Anal. 265 (2013), no. 8, 1556-1578. MR 3079229,
  • [IRT12] Marius Ionescu, Luke G. Rogers, and Alexander Teplyaev, Derivations and Dirichlet forms on fractals, J. Funct. Anal. 263 (2012), no. 8, 2141-2169. MR 2964679,
  • [Jor08] Palle E. T. Jorgensen, Essential self-adjointness of the graph-Laplacian, J. Math. Phys. 49 (2008), no. 7, 073510, 33. MR 2432048 (2009k:47099),
  • [KL12] Matthias Keller and Daniel Lenz, Dirichlet forms and stochastic completeness of graphs and subgraphs, J. Reine Angew. Math. 666 (2012), 189-223. MR 2920886,
  • [KL10] M. Keller and D. Lenz, Unbounded Laplacians on graphs: basic spectral properties and the heat equation, Math. Model. Nat. Phenom. 5 (2010), no. 4, 198-224. MR 2662456 (2011e:60183),
  • [KLVW] M. Keller, D. Lenz, H. Vogt, and R. Wojciechowski, Note on basic features of large time behaviour of heat kernels, to appear in Journal für die reine und angewandte Mathematik (Crelle's Journal).
  • [Kuc93] Peter Kuchment, Floquet theory for partial differential equations, Operator Theory: Advances and Applications, vol. 60, Birkhäuser Verlag, Basel, 1993. MR 1232660 (94h:35002)
  • [Kig03] Jun Kigami, Harmonic analysis for resistance forms, J. Funct. Anal. 204 (2003), no. 2, 399-444. MR 2017320 (2004m:31010),
  • [Kig12] Jun Kigami, Resistance forms, quasisymmetric maps and heat kernel estimates, Mem. Amer. Math. Soc. 216 (2012), no. 1015, vi+132. MR 2919892,
  • [LSS08] Daniel Lenz, Carsten Schubert, and Peter Stollmann, Eigenfunction expansions for Schrödinger operators on metric graphs, Integral Equations Operator Theory 62 (2008), no. 4, 541-553. MR 2470123 (2010b:35070),
  • [LSV11] Daniel Lenz, Peter Stollmann, and Ivan Veselić, Generalized eigenfunctions and spectral theory for strongly local Dirichlet forms, Spectral theory and analysis, Oper. Theory Adv. Appl., vol. 214, Birkhäuser/Springer Basel AG, Basel, 2011, pp. 83-106. MR 2808465 (2012i:35272),
  • [NT08] Volodymyr Nekrashevych and Alexander Teplyaev, Groups and analysis on fractals, Analysis on graphs and its applications, Proc. Sympos. Pure Math., vol. 77, Amer. Math. Soc., Providence, RI, 2008, pp. 143-180. MR 2459868 (2010f:28017),
  • [Nie80] Ole A. Nielsen, Direct integral theory, Lecture Notes in Pure and Applied Mathematics, vol. 61, Marcel Dekker, Inc., New York, 1980. MR 591683 (82e:46081)
  • [PSW89] Thomas Poerschke, Günter Stolz, and Joachim Weidmann, Expansions in generalized eigenfunctions of selfadjoint operators, Math. Z. 202 (1989), no. 3, 397-408. MR 1017580 (91j:47018),
  • [Rog12] Luke G. Rogers, Estimates for the resolvent kernel of the Laplacian on p.c.f. self-similar fractals and blowups, Trans. Amer. Math. Soc. 364 (2012), no. 3, 1633-1685. MR 2869187,
  • [RST09] Luke G. Rogers, Robert S. Strichartz, and Alexander Teplyaev, Smooth bumps, a Borel theorem and partitions of smooth functions on P.C.F. fractals, Trans. Amer. Math. Soc. 361 (2009), no. 4, 1765-1790. MR 2465816 (2010f:28020),
  • [RT10] Luke G. Rogers and Alexander Teplyaev, Laplacians on the basilica Julia sets, Commun. Pure Appl. Anal. 9 (2010), no. 1, 211-231. MR 2556753 (2011c:28024),
  • [Sim82] Barry Simon, Schrödinger semigroups, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 3, 447-526. MR 670130 (86b:81001a),
  • [ST13] Benjamin A. Steinhurst and Alexander Teplyaev, Existence of a meromorphic extension of spectral zeta functions on fractals, Lett. Math. Phys. 103 (2013), no. 12, 1377-1388. MR 3117253,
  • [Sto94] Peter Stollmann, Scattering by obstacles of finite capacity, J. Funct. Anal. 121 (1994), no. 2, 416-425. MR 1272133 (95h:47059),
  • [Str89] Robert S. Strichartz, Harmonic analysis as spectral theory of Laplacians, J. Funct. Anal. 87 (1989), no. 1, 51-148. MR 1025883 (91c:43015); see MR1186327,
  • [Str99] Robert S. Strichartz, Analysis on fractals, Notices Amer. Math. Soc. 46 (1999), no. 10, 1199-1208. MR 1715511 (2000i:58035)
  • [SU00] Robert S. Strichartz and Michael Usher, Splines on fractals, Math. Proc. Cambridge Philos. Soc. 129 (2000), no. 2, 331-360. MR 1765920 (2001c:28016),
  • [Str00] Robert S. Strichartz, Taylor approximations on Sierpinski gasket type fractals, J. Funct. Anal. 174 (2000), no. 1, 76-127. MR 1761364 (2001i:31018),
  • [Str03] Robert S. Strichartz, Fractafolds based on the Sierpiński gasket and their spectra, Trans. Amer. Math. Soc. 355 (2003), no. 10, 4019-4043 (electronic). MR 1990573 (2004b:28013),
  • [Str06] Robert S. Strichartz, Differential equations on fractals, A tutorial. Princeton University Press, Princeton, NJ, 2006. MR 2246975 (2007f:35003)
  • [Str12] Robert S. Strichartz, Spectral asymptotics revisited, J. Fourier Anal. Appl. 18 (2012), no. 3, 626-659. MR 2921088,
  • [ST12] Robert S. Strichartz and Alexander Teplyaev, Spectral analysis on infinite Sierpiński fractafolds, J. Anal. Math. 116 (2012), 255-297. MR 2892621,
  • [SV96] Peter Stollmann and Jürgen Voigt, Perturbation of Dirichlet forms by measures, Potential Anal. 5 (1996), no. 2, 109-138. MR 1378151 (97e:47065),
  • [Tep98] Alexander Teplyaev, Spectral analysis on infinite Sierpiński gaskets, J. Funct. Anal. 159 (1998), no. 2, 537-567. MR 1658094 (99j:35153),
  • [Tep07] Alexander Teplyaev, Spectral zeta functions of fractals and the complex dynamics of polynomials, Trans. Amer. Math. Soc. 359 (2007), no. 9, 4339-4358 (electronic). MR 2309188 (2008j:11119),
  • [Tep08] Alexander Teplyaev, Harmonic coordinates on fractals with finitely ramified cell structure, Canad. J. Math. 60 (2008), no. 2, 457-480. MR 2398758 (2008m:60066),
  • [Web10] Andreas Weber, Analysis of the physical Laplacian and the heat flow on a locally finite graph, J. Math. Anal. Appl. 370 (2010), no. 1, 146-158. MR 2651136 (2011f:35341),
  • [Woj08] Radoslaw Krzysztof Wojciechowski, Stochastic completeness of graphs, ProQuest LLC, Ann Arbor, MI. Thesis (Ph.D.)-City University of New York, 2008. MR 2711706
  • [Woj09] Radosław K. Wojciechowski, Heat kernel and essential spectrum of infinite graphs, Indiana Univ. Math. J. 58 (2009), no. 3, 1419-1441. MR 2542093 (2010k:35208),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 81Q35, 05C63, 28A80, 31C25, 60J45, 05C22, 31C20, 35P05, 39A12, 47B25, 58J35, 81Q10

Retrieve articles in all journals with MSC (2010): 81Q35, 05C63, 28A80, 31C25, 60J45, 05C22, 31C20, 35P05, 39A12, 47B25, 58J35, 81Q10

Additional Information

Daniel Lenz
Affiliation: Mathematisches Institut, Friedrich Schiller Universität Jena, D-07743 Jena, Germany

Alexander Teplyaev
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269-3009

Received by editor(s): June 1, 2014
Published electronically: June 24, 2015
Additional Notes: The first author gratefully acknowledges partial support by the German Research Foundation (DFG) as well as enlightening discussions with Gunter Stolz and Peter Stollmann. He also takes this opportunity to thank the mathematics departments of the University of Lyon and of the University of Geneva for their hospitality
The second author is deeply thankful to Peter Kuchment and Robert Strichartz for interesting and helpful discussions related to this work. His research was supported in part by NSF grant DMS-0505622
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society